The Centers for Disease Control and Prevention released Thursday a new report regarding the deaths related to fake drug overdose in which an increase of twofold was indicated — from 2% to 4.7% — with the majority of people being under 35.
The number of deaths from fake prescription medicines has increased in the past several years as people lost lives due to taking of what they thought was oxycodone or Xanax which were acquired from sources other than a verified pharmacy.
The medicines appear to be real but they are made up of ingredients which are not known.
Tonja Myles, an addiction expert and community engagement adviser with Huntsman Mental Health Foundation in Salt Lake City, said: “People are pressing pills and even gummies in ways that look legitimate.”
“People don’t always know what’s in them. The risk of overdose is heightened among people who think that they’re using legitimate pharmaceutical pills,” Julie O’Donnell, an author of the new report said.
The report was released on the eve of International Overdose Awareness Day and stated that from mid-2019 to the end of 2021, overdose-related deaths from such drugs increased twofold, from 2% to 4.7%.
The numbers are less and come from the CDC’s state unintentional drug overdose reporting system, believed O’Donnell.
In the report, in 93% of all overdose-related deaths from fake pills, it was illicit fentanyl was detected.
Deaths related to drug overdose in the US are at new highs as estimates suggest that in 2021, nearly 107,000 people lost their lives from overdoses. Preliminary estimates for 2022 put that figure around 105,000, according to the CDC.
While explaining the availability of the drugs geographically, it was revealed that fake oxycodone was most frequently in the West and in the South fake Xanax was required.
In the West, researchers found that overdose deaths from such pills more than tripled, from 4.7% in 2019 to 14.7% as of late 2021.
Myles said: “The increases highlight the need to impress upon young people the dangers of taking pills that may be counterfeit.”
She said: “I tell parents all the time, ‘You got to have candid conversations’ with your kids, even if it’s aspirin, don’t take it from a friend.”